Colorado, 2007

Winter Weather in Colorado, March 8, 2007

March 8, 2007 · NWS GJT · 5 events in 5 counties and zones

A fast moving trough brought a relatively short period of moderate to heavy snow to many mountains in western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving trough brought a relatively short period of moderate to heavy snow to many mountains in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 2:08 PM MST, 11 hours 52 minutes earlier.

Area forecast discussion, Mar 7, 2:08 PM MST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 PM MST WED MAR 7 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...THE NEXT OPEN PACIFIC TROF IS
INTO THE WESTERN GREAT BASIN AND THE ASSOCIATED COLD FRONT IS
INTO NORTHERN CALIFORNIA. WARM ADVECTION CLOUDS ARE SWEEPING IN FROM
THE SW-W FLOW HELPING WITH MILD TEMPS TONIGHT. THIS TROF IS MOVING
INTO A MEAN LONG-WAVE RIDGE...HAS NO JET SUPPORT AND ONLY CONDITIONAL
AFTERNOON INSTABILITY. THERE IS A WEAK SFC TROF PASSAGE IN THURSDAY
AFTERNOON...BUT STILL WILL UNDERCUT MODEL QPF/SNOW AMOUNTS FOR
THURSDAY-THURSDAY NIGHT. MTNS CAN EXPECT ONLY LIGHT SNOWFALL...WITH
AN INCH OR SO FCSTD IN THE NORTHERN MTNS THURSDAY AFTN. POCKETS OF
3 INCH POSSIBLE. SNOW LEVEL THURSDAY AFTN 7KFT NORTH...8KFT SOUTH.
FLAT FAST FLOW CONTINUES ON FRIDAY PRODUCING MID-HIGH CLOUD
CEILINGS...HIGH COUNTRY BREEZES...PERHAPS AN ISOLD FLURRY OVER THE
NORTHERN MTNS...AND MILD TEMPERATURES ACROSS THE CWA.    RAMEY

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
A WEAK SHORTWAVE EMBEDDED IN THE WEST NORTHWEST FLOW WILL APPROACH
THE AREA AT THE BEGINNING OF THE PERIOD. THIS FEATURE LOOKS A LITTLE
SLOWER THAN PREVIOUS RUNS WITH BEST TIMING NOW WAITING UNTIL
SATURDAY. SO HAVE BACKED OFF POPS FOR FRI NIGHT. THIS FAST MOVING
FEATURE ONLY HAS LIMITED MOISTURE AND ENERGY...AND MAINLY BRUSHES THE
NORTH. SO ANY ACTIVITY WILL BE SHORT IN DURATION WITH CHANCE POPS
OVER THE NORTHERN MOUNTAINS STILL REASONABLE. THIS WAVE DROPS INTO
THE PLAINS BY MIDDAY SUNDAY AS THE WESTERN RIDGE AMPLIFIES OVER THE
WEST. THE RIDGE AXIS SHIFTS OVERHEAD ON MON...THEN FLATTENS THROUGH
THE REMAINDER OF THE PERIOD. TEMPS WILL GENERALLY RUN ABOVE NORMAL
THROUGH THE PERIOD.

 &&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JOE+ELH
Hazardous weather outlook, Mar 7, 3:14 AM MST, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 AM MST WED MAR 7 2007

COZ001>014-017>023-UTZ022>025-027>029-081100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
314 AM MST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS LATE TONIGHT. NO
SIGNIFICANT SNOW ACCUMULATION IS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MOUNTAIN SNOW SHOWERS AND A SLIGHT CHANCE OF
VALLEY RAIN AND SNOW SHOWERS THURSDAY THROUGH SATURDAY. ONLY LIGHT
SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

HLO/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
March 8, 2:00 AM MST to 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 7 inches blanketed the area.

Winter Weather, Flattop Mountains

When
March 8, 5:00 AM MST to 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches blanketed the area.

Winter Weather, West Elk and Sawatch Mountains

When
March 8, 5:00 AM MST to 5:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured.

Winter Weather, Grand and Battlement Mesas

When
March 8, 5:00 AM MST to 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches blanketed the area.

Winter Weather, Elkhead and Park Mountains

When
March 8, 8:00 AM MST to 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches blanketed the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20550, 20551, 20552, 20553, 20554.